Occupational asthma, rhinitis and urticaria due to piperacillin sodium in a pharmaceutical worker

G. Moscato, E. Galdi, J. Scibilia, A. Dellabianca, P. Omodeo, G. Vittadini, G. P. Biscaldi

Research output: Contribution to journalArticle

Abstract

A 28 year old man with no history of atopy was referred to our hospital for possible work-related asthma. He had been employed in the production section of a pharmaceutical company for 2 yrs, and in the last 2 months he had complained of dyspnoea, wheezing, chest tightness, symptoms of rhinitis and a cutaneous rash when exposed to powdered antibiotics. Symptoms disappeared after being transferred to the packaging section. When the subject was admitted to our department he was asymptomatic. Basal lung function tests were in the normal range. Bronchial challenges with methacholine and with ultrasonically-nebulized distilled water were negative. Skin-prick test with piperacillin sodium gave a strong positive response at a very low concentration. Specific inhalation challenge with piperacillin sodium resulted in an immediate asthmatic reaction, and also reproduced rhinitis symptoms and the cutaneous rash. A control challenge with lactose, and the specific challenge test with cefuroxime sodium (another antibiotic to which the patient was exposed at the workplace) were negative. We conclude that piperacillin sodium is an agent that can cause occupational asthma.

Original languageEnglish
Pages (from-to)467-469
Number of pages3
JournalEuropean Respiratory Journal
Volume8
Issue number3
Publication statusPublished - 1995

Keywords

  • Antibiotics
  • bronchial challenge
  • low molecular weight compounds
  • occupational asthma
  • piperacillin sodium

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Fingerprint Dive into the research topics of 'Occupational asthma, rhinitis and urticaria due to piperacillin sodium in a pharmaceutical worker'. Together they form a unique fingerprint.

  • Cite this

    Moscato, G., Galdi, E., Scibilia, J., Dellabianca, A., Omodeo, P., Vittadini, G., & Biscaldi, G. P. (1995). Occupational asthma, rhinitis and urticaria due to piperacillin sodium in a pharmaceutical worker. European Respiratory Journal, 8(3), 467-469.